Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 140, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 17, 2004, 7:08 PM MDT for Las Animas County, Colorado. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2004, 7:08 PM MDT (01:08 UTC)
- Expired
- Jul 17, 2004, 8:30 PM MDT
- In force
- 82 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Las Animas County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 180108 SVRPUB COC071-180230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 707 PM MDT SAT JUL 17 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAS ANIMAS COUNTY IN SOUTHEAST COLORADO * UNTIL 830 PM MDT * AT 704 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 7 MILES WEST OF THATCHER...AND WAS MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED WILL BE... THATCHER BY 725 PM MDT THIS STORM HAS THE POTENTIAL TO PRODUCE WINDS IN EXCESS OF 70 MPH AND VERY HEAVY RAIN. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3769 10427 3751 10433 3721 10387 3759 10390 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:03 PM MDT, 5 hours 5 minutes earlier.
Area forecast discussion, Jul 17, 2:03 PM MDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 203 PM MDT SAT JUL 17 2004 .SHORT TERM... (TONIGHT AND SUNDAY) ...HEAVY RAIN THE CONCERN... CURRENTLY...UPPER LEVEL TROUGH DIVING SOUTHEAST ACROSS COLORADO IS PROVIDING THE UPWARD MOTION FOR ANOTHER ROUND OF TSRA THIS AFTERNOON AND EVENING. BEST DEVELOPMENT AT 20Z IS OVER THE MTS AND ACROSS LAS ANIMAS COUNTY...WHERE LACK OF STRATUS HAS ALLOWED INSTABILITY TO GREATLY INCREASE. VERY MOIST AIR MASS REMAINS IN PLACE...WITH 60 DEGF DEWPOINTS OVER MOST OF THE ERN PLAINS. LAPS CAPES OVER OVER 2000 J/KG APPEAR OVERDONE...THOUGH PUNY MESO ETA VALUES LESS THAN 400 J/KG ARENT VERY REPRESENTATIVE EITHER. IN ANY CASE...WOULD EXPECT STORMS TODAY WILL BE VERY EFFICIENT RAINFALL PRODUCERS...WITH RATHER BENIGN LOOKING BAND OF SHOWERS PRODUCING OVER AN INCH OF RAIN AT KLAA EARLIER THIS MORNING. WILL KEEP THE FLOOD WATCH IN PLACE THROUGH THIS EVENING...AND WILL CONTINUE TO USE THE TROPICAL Z-R RELATIONSHIP FOR RAINFALL RATES FROM THE KPUX RADAR. TONIGHT...WITH UPPER TROUGH OVER THE AREA...UPWARD MOTION WILL CONTINUE FOR AT LEAST A FEW HOURS PAST SUNSET. TAPERED POPS OFF AFTER MIDNIGHT...WITH LINGERING MOISTURE ALONG THE SRN EDGE OF THE AREA THROUGH EARLY MORNING. MIGHT SEE SOME PATCHY FOG AND STRATUS OVERNIGHT ONCE AGAIN...THOUGH WITH DRY AIR FILTERING INTO THE AREA FROM THE NORTHEAST...EXPECT CLOUDS AND FOG TO BE TOO LIMITED IN COVERAGE TO MENTION IN THE ZONES. SUNDAY...BOTH THE ETA AND GFS BRING IN SOME MID LEVEL DRY AIR OVER THE EAST...WHILE MAINTAINING THE DEEP MOISTURE ACROSS THE MOUNTAINS UNDER THE UPPER RIDGE AXIS. EXPECTING A LITTLE MORE SUN ON THE PLAINS DURING THE DAY...WITH WARMER MAX TEMPS A RESULT. CONVECTIVE CHANCES SHOULD REMAIN ABOUT THE SAME...WITH BEST COVERAGE OVER THE MOUNTAINS AND ALONG THE I-25 CORRIDOR. CURRENT GRIDS LOOK OK AND WILL LEAVE RELATIVELY UNCHANGED. --PETERSEN .LONG TERM... (SUNDAY NIGHT THROUGH SATURDAY) ...LOCATION OF THE UPPER HIGH WILL CONTINUE DOMINATING THE WEATHER PATTERN... VERY LITTLE TO ADD/ADJUST TO THE ONGOING FORECAST...SINCE LONG RANGE MODELS ARE CONTINUING TO KEEP THE UPPER RIDGE OF HIGH PRESSURE IN A SOMEWHAT HOLDING PATTERN THROUGH THE EXTENDED PERIODS. THE RIDGE AXIS CONTINUES TO BE JUST WEST OF THE STATE...OVER THE 4 CORNERS... WHICH WILL SUBJECT THE CWA TO EMBEDDED DISTURBANCES IN THE NW FLOW... AS WELL AS BACKWASH FROM MCS DEVELOPMENT OVER THE CENTRAL US PLAINS. LOW LEVEL MOISTURE DOES NOT LOOK TO BE LACKING THROUGH THE EXTENDED FORECAST...AND DAILY HEATING WILL SUPPLY THE TRIGGER FOR AFTN AND EVE SHOWERS AND THUNDERSTORMS. ONLY SLIGHT ADJUSTMENTS TO THE ONGOING GRIDS WERE DEEMED NECESSARY. COOLED MAX AND MIN TEMP GRIDS SLIGHTLY FOR SUNDAY NIGHT AND MONDAY... WHICH SEEMS TO BE THE TREND WITH THE EXTENSIVE AMOUNT OF MOISTURE AND CLOUD COVER PERSISTING. POP GRIDS LOOKED GOOD...AND JUST PROLONGED ISOLATED CHANCES FOR THE MTS AND SAN LUIS VALLEY A BIT LONGER INTO THE NIGHT. ALSO...FRIDAY AND SAT LOOKS AS IF THE RIDGE AXIS SHIFTS FURTHER WEST...WHICH WOULD GIVE THE REGION AN EVEN BETTER CHANCE FOR PRECIP. THIS FAR OUT...FELT THAT IT WOULD BE MORE ADVANTAGEOUS TO MATCH UP WITH SURROUNDING OFFICES A BIT BETTER...SO LOWERED POPS TO ISOLATED CATEGORY AND EASED UP ON CLOUD COVER. MOORE// && .PUB WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 1000 PM THIS EVENING FOR EASTERN MOUNTAINS AND INTERSTATE 25 CORRIDOR...(ZONES 72 THROUGH 88). &&
Hazardous weather outlook, Jul 17, 6:12 AM MDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 612 AM MDT SAT JUL 17 2004 COZ058>089-093>099-181300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 612 AM MDT SAT JUL 17 2004 ...FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR THE EASTERN SLOPES OF THE SOUTHEAST MOUNTAINS AND THE ADJACENT INTERSTATE 25 CORRIDOR FROM NOON TODAY TO 1000 PM THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. A HEAVILY MOISTURE LADEN ATMOSPHERE WILL REMAIN ACROSS THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS TODAY. AS ANOTHER WEATHER DISTURBANCE APPROACHES THE AREA...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE MOUNTAINS AROUND NOON...THEN SPREAD INTO THE ADJACENT PLAINS AROUND 100 PM. THE PRIMARY THREAT FROM THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. A FEW STORMS COULD BECOME STRONG... MAINLY ALONG THE EASTERN SLOPES OF THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS...PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...AND TORRENTIAL RAINFALL. RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL BE POSSIBLE WITH THE STRONGER STORMS. DUE TO SATURATED SOILS FROM YESTERDAYS HEAVY RAIN...THERE WILL BE THE POTENTIAL FOR FLASH FLOODING FOR THE EASTERN SLOPES OF THE SOUTHEAST MOUNTAINS... INCLUDING THE PIKES PEAK REGION...THE WET MOUNTAINS...THE SANGRE DE CRISTO MOUNTAINS...AND ADJACENT PLAINS ALONG THE INTERSTATE 25 CORRIDOR FROM MONUMENT TO TRINIDAD. THUS A FLOOD WATCH FOR FLASH FLOODING HAS BEEN ISSUED FOR THIS AREA FROM NOON TODAY TO 1000 PM THIS EVENING. LOCATIONS AT GREATEST RISK FOR FLASH FLOODING WILL BE THE BURN SCARS...URBAN AREAS...AND AREAS WHICH RECEIVED HEAVY RAINFALL YESTERDAY. ACROSS THE WESTERN MOUNTAINS AND VALLEYS...SCATTERED THUNDERSTORMS COULD ALSO PRODUCE LOCALLY HEAVY RAINS...HOWEVER THE THREAT FOR ANY FLOODING IS EXPECTED TO REMAIN MUCH MORE SPOTTY AND LOCALIZED. HOWEVER PEOPLE IN AND NEAR THE MILLION BURN SCAR SHOULD ALSO BE ALERT TO THE POTENTIAL FOR LOCALLY HEAVY RAINFALL...WHICH COULD CAUSE MUD AND ASH FLOWS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR MOST OF SOUTH CENTRAL AND SOUTHEAST COLORADO SUNDAY THROUGH FRIDAY. ONE OR TWO STORMS COULD BECOME STRONG TO SEVERE THROUGH THE PERIOD...MAINLY ACROSS THE EASTERN MOUNTAINS AND SOUTHEAST PLAINS. LOCALLY HEAVY RAIN...AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREATS. HOWEVER LARGE HAIL AND DAMAGING WINDS COULD ALSO OCCUR WITH THE STRONGER STORMS. LOCALLY HEAVY RAIN COULD POSE A FLASH FLOOD THREAT FOR OLD BURN SCARS AND FOR MORE SENSITIVE URBAN AREAS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 1 PM TODAY ACROSS THE EASTERN MOUNTAINS AND ADJACENT INTERSTATE 25 CORRIDOR. KT/METZE
In the hours before
Local storm report, Jul 17, 3:14 PM MDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
314 PM MDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 10 WNW KIM 37.30N 103.52W
07/17/2004 LAS ANIMAS CO PUBLIC
3 TO 4 INCH LIMBS BLOWN OFF TREES.
&&
RSGNearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.